Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 364, NWS Nashville, TN

August 5, 2011Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 5, 2011, 11:37 AM CDT for Davidson County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2011, 11:37 AM CDT (16:37 UTC)
Expired
Aug 5, 2011, 12:15 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Davidson County, TN

The radar

The Nashville radar (KOHX), 17 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 11:40 AM CDTTSTM WND DMGNashville, TNTREES BLOWN DOWN ON DR. D. B. TODD JR BLVD, ST. LOUIS AND 23RD STREET, AND 11TH AVE NORTH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS54 KOHX 051637
SVROHX
TNC037-051715-
/O.NEW.KOHX.SV.W.0364.110805T1637Z-110805T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1137 AM CDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1215 PM CDT

* AT 1131 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR NASHVILLE...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BERRY HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3624 8663 3607 8661 3611 8688 3623 8688
TIME...MOT...LOC 1637Z 263DEG 14KT 3619 8681

$$

FORECASTER: 19
1 follow-up statement
244 
WWUS54 KOHX 051651
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1151 AM CDT FRI AUG 5 2011

TNC037-051715-
/O.CON.KOHX.SV.W.0364.000000T0000Z-110805T1715Z/
DAVIDSON TN-
1151 AM CDT FRI AUG 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
DAVIDSON COUNTY UNTIL 1215 PM CDT...

AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR NASHVILLE...MOVING EAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
  THE NASHVILLE METRO AREA AND EAST CENTRAL PARTS OF DAVIDSON COUNTY.

LAT...LON 3620 8683 3624 8663 3607 8661 3610 8684
TIME...MOT...LOC 1650Z 263DEG 14KT 3620 8675

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:43 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 5, 9:43 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
943 AM CDT FRI AUG 5 2011

.UPDATE...
HAVE UPDATED GRIDS AND ZONES TO REFECT ON-GOING ACTIVITY MOVING
THROUGH NORTHWEST MIDDLE TN AT CURRENT TIME. TOPS HAVE GOTTEN
COLDER IN LATEST INFRARED SATELLITE LOOP.

BOYD

&&

.PREV DISCUSSION... /ISSUED 737 AM CDT FRI AUG 5 2011/

UPDATE...
SHORTWAVE AXIS EXTENDING SOUTHWEST ACROSS NW TN ATTM. THIS FEATURE
IS EXPECTED TO MOVE EAST ALTHOUGH ALL MODELS ARE NOT ON BOARD WITH
MAINTAINING THIS AREA OF PRECIP. THUS...WILL GO AHEAD AND RAISE
POPS ACROSS THE WEST...BUT ONLY SLIGHTLY. REMAINDER OF FCST OK FOR NOW.

PREV DISCUSSION... /ISSUED 619 AM CDT FRI AUG 5 2011/

UPDATE...FOR 12Z AVIATION DISCUSSION.

AVIATION...12Z AVIATION DISCUSSION.
UNCERTAINTIES...PROGRESSION TIMING FROM VLIFR FG INDUCED VSBYS CSV
AND SHWRS/TSTMS POTENTIAL BOTH TAF SITES. SEVERAL ADMS POSSIBLE CSV
05/12Z-05/15Z. EXPECT GRADUAL TRANSITION FROM VLIFR FOG INDUCED
VSBYS CSV TO VFR CONDITION CSV BY 05/15Z...WITH BEST FOG EROSION
POTENTIAL AOA 15/14Z-15/15Z. OTHERWISE...EXPECT SCT/BKN AC TO BKN/OVC
CI THRU PERIOD...WITH DIURNAL HEATING INFLUENCES SUPPORTING CU/CB
DEVELOPMENT AOA 05/18Z-06/02Z. MODELS HINTING AT A WEAK UPPER LEVEL
DISTURBANCE MOVING INTO MID STATE AOA 06/12Z. ISO SHWRS/TSTMS MAY
FORM AHEAD OF THIS DISTURBANCE...BUT WITH SIGNIFICANT UNCERTAINTY TO
AREAL COVERAGE AND EXTENT OF DEVELOPMENT INTO MID STATE...AND MOST
POTENTIAL ACTIVITY DEVELOPMENT AFTER 06/12Z ACROSS OUR AREA...WILL
NOT MENTION IN VALID TAF PERIOD AT THIS TIME.

PREV DISCUSSION.../ISSUED 311 AM CDT FRI AUG 5 2011/

DISCUSSION...
UPPER RIDGE CENTERED ACROSS THE ARKLATEX WHERE A 594 HIGH RESIDES.
THROUGH THE ENTIRE FCST PERIOD...THE UPPER RIDGE WILL REMAIN OVER
THE SOUTHERN TIER WITH A WEST NORTHWEST FLOW IN PLACE. THE RIDGE
WILL GRADUALLY WEAKEN AND HEIGHTS WILL FALL NEXT WEEK. THIS WILL
ALLOW FOR A FRONT TO SLIP SOUTH OF THE AREA ON TUES NT AND PROVIDE A
COOL DOWN WITH TEMPS ACTUALLY DROPPING TO NEAR NORMAL BY LATE NEXT
WEEK.

IN THE MEANTIME..HEIGHTS AND 850 MB TEMPS WILL REMAIN ELEVATED. THIS
WILL EQUATE TO HOT CONDITIONS WITH PLENTY OF HUMIDITY TO GO WITH IT.
NW FLOW WILL BE IMPULSE RIDDEN AT TIMES WITH THE FIRST DISTURBANCE
EXPECTED LATE TONIGHT. IN FACT...POPS OF GENERALLY 20 TO 40 PERCENT
WILL BE INCLUDED THROUGHOUT MUCH OF THE FCST. IT DOES LOOKS AS
THOUGH THE BEST TIMES FOR SEEING POP FREE OR NEARLY POP FREE WEATHER
IN THE SHORT TERM WILL BE TODAY AND SAT NT. ACROSS THE PLATEAU
HOWEVER...MORE MOISTURE WILL RESIDE AND I WILL KEEP 40 AND 50 POPS
GOING BEGINNING TONIGHT.

AGAINST THE MAV GUIDANCE...WILL INCLUDE A SLIGHT UNDERCUT THROUGH
THE FIRST 4 PERIODS. HEAT ADVISORY CRITERIA IS NOT EXPECTED TODAY AS
DEW POINTS SHOULD REMAIN IN THE UPPER 60S TO NEAR 70 RANGE. ON
SATURDAY...HI VALUES WILL INCH UPWARD AND MAY APPROACH ADVISORY
LEVELS. HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A 3RD
PERIOD ADVISORY AT THIS TIME. FURTHERMORE...AFT CONVECTION WILL BE A
LITTLE MORE LIKELY WHICH CAN MAKE ADVISORY LEVELS TOUGHER TO
ACHIEVE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Aug 5, 10:33 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1033 AM CDT FRI AUG 5 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-061545-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1033 AM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE WARM...HUMID AND
UNSTABLE AIR TODAY AND TONIGHT. A FEW THUNDERSTORMS COULD BE
SEVERE WITH LOCALIZED DAMAGING WINDS. HEAVY DOWNPOURS CAN ALSO BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HEAT AND HUMIDITY MAY PUSH HEAT INDEX VALUES TO DANGEROUS LEVELS
AGAIN SATURDAY THROUGH MONDAY. HEAT ADVISORIES OR WARNINGS MAY BE
NEEDED FOR PATS OF THE AREA.

ALSO...SCATTERED THUNDERSTORMS WILL OCCUR AT TIMES THROUGH MONDAY.
A FEW COULD BE SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, Aug 5, 9:32 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
932 AM CDT FRI AUG 5 2011

TNZ005-006-051500-
MONTGOMERY-STEWART-
932 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF DOVER...MOVING EAST AT 35
MPH.

PEOPLE IN MONTGOMERY AND STEWART COUNTIES...INCLUDING THE CITY OF
CLARKSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3667 8786 3664 8784 3665 8724 3637 8729
      3640 8796 3668 8797

13
Special weather statement, Aug 5, 10:03 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1003 AM CDT FRI AUG 5 2011

TNZ005>007-023-025-026-051530-
CHEATHAM-DICKSON-HOUSTON-MONTGOMERY-ROBERTSON-STEWART-
1003 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...HOUSTON...
MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF ERIN...MOVING EAST AT 30
MPH.

PEOPLE IN EASTERN HOUSTON...MONTGOMERY...NORTHERN DICKSON...
NORTHWESTERN CHEATHAM...SOUTHEASTERN STEWART AND WESTERN ROBERTSON
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3617 8709 3626 8773 3665 8753 3665 8694

13
Special weather statement, Aug 5, 11:33 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 AM CDT FRI AUG 5 2011

TNZ008-026>028-059-062-051715-
CHEATHAM-DAVIDSON-RUTHERFORD-SUMNER-WILLIAMSON-WILSON-
1133 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...
RUTHERFORD...SUMNER...WILLIAMSON AND WILSON COUNTIES...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR BELLE MEADE...OR 6 MILES WEST
OF NASHVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...WITH BRIEF
GUSTS TO 45. WINDS THIS STRONG CAN BREAK TREE LIMBS AND DOWN SHALLOW
ROOTED TREES. THESE STORMS WILL BE IN THE DAVIDSON COUNTY AND NASHVILLE
METRO AREA THROUGH NOON. IN ADDITION TO THE WINDS...YOU CAN EXPECT
TORRENTIAL RAINS...WHICH WILL CAUSE PONDING OF WATER IN LOW LYING
AREAS AND POOR DRIVING VISIBILITIES.

LAT...LON 3630 8634 3594 8636 3606 8702 3630 8701

19
Special weather statement, Aug 5, 11:34 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1134 AM CDT FRI AUG 5 2011

TNZ008-026>028-059-062-051715-
CHEATHAM-DAVIDSON-RUTHERFORD-SUMNER-WILLIAMSON-WILSON-
1134 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...
RUTHERFORD...SUMNER...WILLIAMSON AND WILSON COUNTIES...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR BELLE MEADE...OR 6 MILES WEST
OF NASHVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...WITH
BRIEF GUSTS TO 45 MPH. WINDS THIS STRONG CAN BREAK TREE LIMBS AND DOWN
SHALLOW ROOTED TREES. THESE STORMS WILL BE IN THE DAVIDSON COUNTY
AND NASHVILLE METRO AREA THROUGH NOON. IN ADDITION TO THE
WINDS...YOU CAN EXPECT TORRENTIAL RAINS...WHICH WILL CAUSE PONDING
OF WATER IN LOW LYING AREAS AND POOR DRIVING VISIBILITIES.

LAT...LON 3630 8634 3594 8636 3606 8702 3630 8701

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:32 AM CDTSpecial Weather StatementOHXMontgomery, Stewart28 min
Aug 5, 10:03 AM CDTSpecial Weather StatementOHXCheatham, Houston, Montgomery27 min
Aug 5, 11:33 AM CDTSpecial Weather StatementOHXDavidson42 min
Aug 5, 11:34 AM CDTSpecial Weather StatementOHXDavidson41 min
Aug 5, 12:46 PM CDTSpecial Weather StatementOHXRutherford, Williamson44 min
Aug 5, 2:16 PM CDTSevere Thunderstorm WarningOHXCoffee29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.